Hail, Shelby
- When
- December 28, 2:16 PM CST to 2:20 PM CST
- Where
- Shelby County, 2.68 mi NW of Lenow
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.212, -89.777
Nickel size hail on Brunswick road in Bartlett.
A passing upper level disturbance generated an unstable atmosphere during the afternoon hours of December 28th. Several severe storms formed across southwestern Tennessee producing numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A passing upper level disturbance generated an unstable atmosphere during the afternoon hours of December 28th. Several severe storms formed across southwestern Tennessee producing numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 28, 11:50 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1150 AM CST Wed Dec 28 2016 .UPDATE... Update for 18Z TAF issuance. && .PREV DISCUSSION... /1011 AM CST Wed Dec 28 2016/ At 10 AM. Temperatures range from 50 degrees along the south to lower 40s across the north. Clouds and WAA rain showers have advanced into west Tennessee, eastern Arkansas, and North Mississippi at this hour. A warm front is currently analyzed approximately along a west to east line from Clarksdale to Columbus Mississippi. Overrunning showers on the north side of boundary have developed as a result. The front is expected to continue to lift north during the morning and afternoon hours, with a chance for thunder along the warm front. A cold front and shortwave trof are progged to move into the Mid-South after sundown tonight, with the potential for a few strong thunderstorms along the surface boundary. Strong wind gusts appear to the be the main threat with the strongest storms at this time, with the bulk of the instability remaining aloft. Will continue to monitor the threat during this forecast package. Went ahead and increased POPs to slight chance across the entire area through 18Z. The rest of the forecast is on track with no other changes needed at this time. AC3 PREV DISCUSSION... /issued 256 AM CST Wed Dec 28 2016/ DISCUSSION... Skies were currently clear to mostly clear across the Midsouth. Winds were calm with temperatures ranging from the upper 20s in northwest Tennessee to near 40F at Memphis and Tupelo. For the next 24 hours...current shortwave in the Northern Plains will deepen as it approaches the Mississippi and Ohio Valleys today. This feature coupled with an approaching cold front and active STJ will allow for low level Gulf moisture to surge back north. By 29/00Z a 1012mb surface wave will have formed on the front in Arkansas. Thus dewpoints should creep back up to near 60F across North Mississippi...generating LI's of near zero and a showalter of -3C. So have added a few strong thunderstorms to the morning HWO. Rainfall amounts will average between a quarter and half of an inch for most....and after a cool start temperatures will rebound nicely with readings in the upper 50s to mid 60s. Cloud cover in the south and breezy northwest winds in the north will keep tonight's lows above freezing areawide. Thursday and Friday...high pressure throughout the column will dominate this period with plenty of sunshine and dry conditions. Temperatures will be at or just above seasonal normals. Saturday through Tuesday...a period of inclement weather is anticipated by the models as the jet stream dips across the southern tier of the country. Significant mid and low level cloud cover along with overrunning precipitation will keep temperatures down Saturday despite the strengthening WAA aloft. Have leaned more with the consistent ECMWF thinking for a warmer Sunday and Monday. In addition to the continued southerly winds precipitation type will change to showery helping to draw down the 13-14C 850mb temperatures. Thunderstorms will develop Sunday night and into Monday as the next and stronger disturbance crosses Texas. This shortwave will generate an unstable wave and cold front in the Plains...thus a storm or two could reach severe limits Monday. Precipitation chances will wane for Tuesday as the upper flow becomes zonal behind the front. To note...the extended model solutions show the area getting hit by the next arctic front by the end of next week. JAB && .AVIATION... 18Z TAF cycle Surface front currently located over central/northern MS. Warm advection/lift over frontal boundary, along with front moving north, will lower cigs to MVFR/locally IFR. Isolated/scattered SHRA currently moving across the Mid-South, expect these to continue developing through the afternoon. By late afternoon, look for some TSRA near TAF sites as instability increases. Lower cigs/vsbys expected in TSRA. Cold front will move through overnight, passing KJBR around 02-03Z, KMEM and KMKL around 04-06Z, and KTUP around 07- 08Z. Breezy NW winds and improving cig/vsby expected after frontal passage. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1040 AM CST WED DEC 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291845- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1040 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS AND SMALL HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AC3
Special Weather Statement
National Weather Service Memphis TN
148 PM CST WED DEC 28 2016
TNZ088-282015-
Shelby TN-
148 PM CST WED DEC 28 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 215 PM CST FOR...
Shelby County in western Tennessee...
At 147 PM CST...a strong thunderstorm producing half inch or larger
hail and winds of 40 mph was located over T O Fuller State Park.
People in Shelby County should monitor this storm closely.
LAT...LON 3513 9014 3512 9011 3512 9009 3514 9006
3515 9007 3517 9011 3519 9012 3520 9011
3519 9010 3521 9009 3521 9007 3525 9010
3533 9007 3537 8968 3502 8966 3499 9003
3500 9018
TIME...MOT...LOC 1947Z 237DEG 47KT 3507 9014
WOODALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CST WED DEC 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
12/28/2016 E0.25 INCH SHELBY TN PUBLIC
PEA SIZED HAIL NEAR SOUTHWEST COMMUNITY COLLEGE ON UNION
AVE.
&&
AJCThe Memphis radar (KNQA), 17 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
8 hail. Local standard time, as filed.
Nickel size hail on Brunswick road in Bartlett.
Occasional quarter size hail falling in downtown Jackson around Chester street.
Golf-ball sized hail reported in downtown and the east side of Jackson. Approximately 20 to 30 patrol cars received hail damage in a parking lot. Damage consisted of mostly dings and dents. No broken windows were reported. Report also received by Broadcast Media and County Official.
Several automobiles sustained hail damage on Pinnacle drive near Highway 70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669926, 669929, 669930, 669936, 669949, 669953, 669958, 669961.